MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1097/jcp.0000000000001659

Медицинская библиотека · Journal of clinical psychopharmacology · 2023

Valproate-Associated Hyperammonemic Encephalopathy: Clinical Correlates and Management Strategies in a Tertiary Care Center.

Vaidyanathan Sivapriya, Chatorikar Shalaka, Praharaj Samir Kumar, Munoli Ravindra Neelakanthappa, Udupa Suma T

СтатьяПеревод в очереди

Аннотация

BACKGROUND

Common adverse effects of valproate include sedation, tremor, gastrointestinal effects, and weight gain. Valproate-associated hyperammonemic encephalopathy (VHE) is an uncommon adverse effect of valproate therapy, which includes symptoms such as tremors, ataxia, seizures, confusion, sedation and coma. We report clinical features and management of 10 cases of VHE in a tertiary care center.

METHODS

In a retrospective chart review of case records from January 2018 to June 2021, 10 patients with VHE were identified and included in this case series. The data collected include demographic information, psychiatric diagnosis, comorbidities, liver function tests, serum ammonia and serum valproate levels, dosages and duration of valproate, management of hyperammonemia including dosage variations, discontinuation, adjuvant drugs used, and whether rechallenge was done.

RESULTS

The most common indication of starting valproate was bipolar disorder (n = 5). All the patients had more than one physical comorbidity and risk factors for developing hyperammonemia. Seven patients received valproate at a dose higher than 20 mg/kg. The duration of valproate use varied from 1 week to 19 years before developing VHE. Dose reduction or discontinuation and lactulose were the most common management strategies used. All 10 patients improved. Among the 7 patients in whom valproate was discontinued, for 2 patients valproate was reinitiated in inpatient care with careful monitoring and was found to be well tolerated.

CONCLUSIONS

This case series highlights the need for a high index of suspicion for VHE as it is frequently associated with a delayed diagnosis and recovery in psychiatric settings. Screening for risk factors and serial monitoring may allow earlier diagnosis and management.

Для цитирования: Vaidyanathan Sivapriya, Chatorikar Shalaka, Praharaj Samir Kumar, Munoli Ravindra Neelakanthappa, Udupa Suma T. Valproate-Associated Hyperammonemic Encephalopathy: Clinical Correlates and Management Strategies in a Tertiary Care Center.. Journal of clinical psychopharmacology. 2023. DOI: 10.1097/jcp.0000000000001659.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.